Objective: To report a case in which a crushed extended-release (XL) nifedipine tablet contributed to a patient fatality.
Case summary: A 38-year-old woman with multiple medical problems presented to the hospital in acute respiratory distress and was diagnosed with acute pulmonary edema and pneumonia. After initial stabilization, her medications were changed to oral hydralazine, labetalol, and nifedipine XL. These medications were crushed and administered through a nasogastric tube. The patient developed worsening bradycardia with hypotension and experienced asystolic cardiac arrest. She was resuscitated; however, the following morning, another dose of labetalol and nifedipine XL was crushed and administered through the nasogastric tube. She again developed worsening bradycardia with hypotension and ultimately died.
Discussion: The administration of a crushed nifedipine XL tablet resulted in the patient's severe hypotension. The concurrent administration of labetalol prevented a compensatory heart rate increase. The repeat administration of nifedipine XL in the same manner underscores a fundamental problem in healthcare worker communication and drug delivery system comprehension. Use of the Naranjo probability scale indicated a highly probable relationship between the patient's hypotension and the nifedipine and labetalol therapy.
Conclusions: Simultaneous administration of a beta-blocker and a calcium-channel blocker may produce synergistic effects. The release characteristics of oral controlled-release medications are destroyed when crushed, resulting in the rapid bioavailability of the total drug amount. The importance of education and communication among nurses, physicians, and pharmacists regarding the mechanism of action of controlled-release medications and their administration needs to be emphasized.